Matching structure of symmetric bipartite graphs and a generalization of Pólya's problem

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

A bipartite graph is said to be symmetric if it has symmetry of reflecting two vertex sets. This paper investigates matching structure of symmetric bipartite graphs. We first apply the Dulmage-Mendelsohn decomposition to a symmetric bipartite graph. The resulting components, which are matching-covered, turn out to have symmetry. We then decompose a matching-covered bipartite graph via an ear decomposition, which is a sequence of subgraphs obtained by adding an odd-length path repeatedly. We show that, if a matching-covered bipartite graph is symmetric, an ear decomposition can retain symmetry by adding no more than two paths. As an application of these decompositions to combinatorial matrix theory, we present a natural generalization of Pólya's problem. We introduce the problem of deciding whether a rectangular {0,1}-matrix has a signing that is totally sign-nonsingular or not, where a rectangular matrix is totally sign-nonsingular if the sign of the determinant of each submatrix with the entire row set is uniquely determined by the signs of the nonzero entries. We show that this problem can be solved in polynomial time with the aid of the matching structure of symmetric bipartite graphs. In addition, we provide a characterization of this problem in terms of excluded minors.

Original languageEnglish
Pages (from-to)650-670
Number of pages21
JournalJournal of Combinatorial Theory. Series B
Volume100
Issue number6
DOIs
Publication statusPublished - 2010 Nov
Externally publishedYes

Fingerprint

Symmetric Graph
Bipartite Graph
Decomposition
Decompose
Symmetry
(0, 1)-matrices
Matrix Theory
Polynomials
Path Length
Generalization
Subgraph
Minor
Polynomial time
Determinant
Odd
Entire
Path
Vertex of a graph

Keywords

  • Combinatorial matrix theory
  • Dulmage-Mendelsohn decomposition
  • Ear decomposition

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics
  • Computational Theory and Mathematics

Cite this

Matching structure of symmetric bipartite graphs and a generalization of Pólya's problem. / Kakimura, Naonori.

In: Journal of Combinatorial Theory. Series B, Vol. 100, No. 6, 11.2010, p. 650-670.

Research output: Contribution to journalArticle

@article{b18fd3d2ccc5432db9d6832f3f206ce8,
title = "Matching structure of symmetric bipartite graphs and a generalization of P{\'o}lya's problem",
abstract = "A bipartite graph is said to be symmetric if it has symmetry of reflecting two vertex sets. This paper investigates matching structure of symmetric bipartite graphs. We first apply the Dulmage-Mendelsohn decomposition to a symmetric bipartite graph. The resulting components, which are matching-covered, turn out to have symmetry. We then decompose a matching-covered bipartite graph via an ear decomposition, which is a sequence of subgraphs obtained by adding an odd-length path repeatedly. We show that, if a matching-covered bipartite graph is symmetric, an ear decomposition can retain symmetry by adding no more than two paths. As an application of these decompositions to combinatorial matrix theory, we present a natural generalization of P{\'o}lya's problem. We introduce the problem of deciding whether a rectangular {0,1}-matrix has a signing that is totally sign-nonsingular or not, where a rectangular matrix is totally sign-nonsingular if the sign of the determinant of each submatrix with the entire row set is uniquely determined by the signs of the nonzero entries. We show that this problem can be solved in polynomial time with the aid of the matching structure of symmetric bipartite graphs. In addition, we provide a characterization of this problem in terms of excluded minors.",
keywords = "Combinatorial matrix theory, Dulmage-Mendelsohn decomposition, Ear decomposition",
author = "Naonori Kakimura",
year = "2010",
month = "11",
doi = "10.1016/j.jctb.2010.06.003",
language = "English",
volume = "100",
pages = "650--670",
journal = "Journal of Combinatorial Theory. Series B",
issn = "0095-8956",
publisher = "Academic Press Inc.",
number = "6",

}

TY - JOUR

T1 - Matching structure of symmetric bipartite graphs and a generalization of Pólya's problem

AU - Kakimura, Naonori

PY - 2010/11

Y1 - 2010/11

N2 - A bipartite graph is said to be symmetric if it has symmetry of reflecting two vertex sets. This paper investigates matching structure of symmetric bipartite graphs. We first apply the Dulmage-Mendelsohn decomposition to a symmetric bipartite graph. The resulting components, which are matching-covered, turn out to have symmetry. We then decompose a matching-covered bipartite graph via an ear decomposition, which is a sequence of subgraphs obtained by adding an odd-length path repeatedly. We show that, if a matching-covered bipartite graph is symmetric, an ear decomposition can retain symmetry by adding no more than two paths. As an application of these decompositions to combinatorial matrix theory, we present a natural generalization of Pólya's problem. We introduce the problem of deciding whether a rectangular {0,1}-matrix has a signing that is totally sign-nonsingular or not, where a rectangular matrix is totally sign-nonsingular if the sign of the determinant of each submatrix with the entire row set is uniquely determined by the signs of the nonzero entries. We show that this problem can be solved in polynomial time with the aid of the matching structure of symmetric bipartite graphs. In addition, we provide a characterization of this problem in terms of excluded minors.

AB - A bipartite graph is said to be symmetric if it has symmetry of reflecting two vertex sets. This paper investigates matching structure of symmetric bipartite graphs. We first apply the Dulmage-Mendelsohn decomposition to a symmetric bipartite graph. The resulting components, which are matching-covered, turn out to have symmetry. We then decompose a matching-covered bipartite graph via an ear decomposition, which is a sequence of subgraphs obtained by adding an odd-length path repeatedly. We show that, if a matching-covered bipartite graph is symmetric, an ear decomposition can retain symmetry by adding no more than two paths. As an application of these decompositions to combinatorial matrix theory, we present a natural generalization of Pólya's problem. We introduce the problem of deciding whether a rectangular {0,1}-matrix has a signing that is totally sign-nonsingular or not, where a rectangular matrix is totally sign-nonsingular if the sign of the determinant of each submatrix with the entire row set is uniquely determined by the signs of the nonzero entries. We show that this problem can be solved in polynomial time with the aid of the matching structure of symmetric bipartite graphs. In addition, we provide a characterization of this problem in terms of excluded minors.

KW - Combinatorial matrix theory

KW - Dulmage-Mendelsohn decomposition

KW - Ear decomposition

UR - http://www.scopus.com/inward/record.url?scp=77956227794&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77956227794&partnerID=8YFLogxK

U2 - 10.1016/j.jctb.2010.06.003

DO - 10.1016/j.jctb.2010.06.003

M3 - Article

AN - SCOPUS:77956227794

VL - 100

SP - 650

EP - 670

JO - Journal of Combinatorial Theory. Series B

JF - Journal of Combinatorial Theory. Series B

SN - 0095-8956

IS - 6

ER -